Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 22, NWS Albany, NY

May 17, 2025Berkshire County, Massachusetts

NWS Albany, NY issued this severe thunderstorm warning at May 17, 2025, 6:16 PM EDT for Berkshire County, Massachusetts. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2025, 6:16 PM EDT (22:16 UTC)
Expired
May 17, 2025, 7:00 PM EDT
In force
44 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Berkshire County, MA

The radar

The Albany radar (KENX), 74 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2025-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2025-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:09 PM EDT, 7 minutes earlier.

Area forecast discussion, May 17, 6:09 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
609 PM EDT Sat May 17 2025

.SYNOPSIS...
Scattered rain showers and isolated to
scattered strong to severe thunderstorms will diminish early
tonight, as a cold front moves across the region. Brisk and cool
conditions will close the weekend with additional showers due to an
upper level disturbance and low pressure moving northeast of Maine.
Drier and breezy conditions will return on Monday as sunshine will
mix with clouds and temperatures will still run below normal.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Key Message:

    - Severe Thunderstorm Watch #277 in effect for Albany,
      Schenectady, Warren, Saratoga, Washington and Rensselaer
      Counties and southern VT for large hail, damaging winds,
      and an isolated tornado until 8 pm EDT.

Discussion:

Update as of 608 pm EDT...The Severe Thunderstorms Watch was
canceled for Herkimer, Hamilton, Schoharie, Montgomery and
Fulton Counties based on the radar trends and coordination with
SPC and WFOs BTV and BGM. Some strong to potentially severe
thunderstorms continue in the Watch area and just to southeast
across Columbia and Berkshires Counties where a warning is in
effect. We have had some large hail and damaging winds in the
watch area and an outflow boundary displaced from the
thunderstorms caused some spotty wind damage and gusts 35-56 mph
in the NYS Mesonet.

Some adjustment to PoPs and WX to remove thunderstorms and
severe weather threat north and west of the Capital Region.
The cold front continues to approach from the west from central
and northern NY with the prefrontal sfc trough moving through.

Previous discussion.

As of 344 PM EDT...Severe Thunderstorm Watch #277 continues
from the Schoharie Valley, Great Capital Region and southern VT
northward for large hail, damaging winds and an isolated tornado
until 8 pm . The Watch may need to be expanded southward into
the eastern Catskills, mid Hudson Valley, Berkshires and NW CT
if severe weather trends increase south of the Watch area.
MLCAPES are generally in the 1000-1500 J/kg range with slightly
lower values across the western Dacks this hour based on the SPC
Mesoanalyis. Effective bulk shear is 30-40 KT over the region.
The forecast area is in a warm sector with dewpoints in the 60s.
A pre-frontal sfc trough has focused most of the strong to
severe convection. The better forcing ahead of this sfc trough
and the warm front over northern NY and VT is mainly north of
I-90. A mixture of multi-cells and a few supercells will
continue to be possible with a line or broken-line likely
forming in advance of the cold front between 20Z(4 pm) and 23Z
(7 pm). The latest 3-km HRRR and Namnest both show this
possibility and it may extend just outside of the watch area. We
included the damaging winds and large hail threat for the watch
area in the forecast grids and mentioned a few may become
severe south of it.

The PWATs are in the 1-1.3" range, so some locally heavy rain
is possible especially if something trains or back builds. The
700 hPa flow is strong at 30-40 KT from southwest to northeast
so storms may be moving along pretty good. We may need to issues
a few FLS's for small stream flooding.

The convection will decrease between 9 pm and midnight with
scattered showers continuing before some drier air filters in.
The cold advection should kick in the wake of the front after
midnight. Temps will fall into the 50-55F range in the valleys
and 40s to around 50F over the higher terrain.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
The 500 hPa closed low moves over eastern NY and New England
tomorrow morning. Low pressure forms near Maine and moves slowly
northeast. A secondary cold front or sfc trough moves across the
region and it becomes showery and continues to be cool. The
cyclonic vorticity advection with the upper level low in the
cyclonic flow will produce scattered to numerous showers. The
rainfall amounts should be mainly light in the few hundredths to
two tenths of an inch range. It will be brisk and cool with max
temps about 10 degrees below normal with upper 50s to mid
60s/upper 60s in the valleys and upper 40s to mid 50s over
higher terrain. The west to northwest winds will be 10 to 20 mph
with some gusts 25-35 mph.

Residual west/northwest upslope and lake effect/lake enhanced
showers will end Sunday night over the western Dacks and
southern Greens. Northwest flow will persist aloft with high
pressure trying to build southeast from Hudson Bay. Some 30s
will be possible over the Adirondack Park, southern Greens and
eastern Catskills with 40s for the rest of the region.

Mon-Mon night drier weather takes shape over eastern NY and
western New England, as northwest flow in the wake of the
trough the shifts east of Nova Scotia. A residual cold pool
will allow for instability cumulus or clouds mixed with sun and
breezy conditions. A few pop-up showers may occur over the
western Dacks and southern Greens. Highs will run below normal
and be in the 50s and 60s with some upper 40s over the mtns.
Clearing skies and cool conditions are expected with patchy
frost over the higher terrain, as high pressure builds in from
Ontario Mon night with lows in the mid 30s to mid 40s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The long term begins with fair and dry weather with high pressure
building in from the Great Lakes Region over the Northeast.  The
subsidence from the ridge will yield partly to mostly sunny skies
with cooler than normal temps with the exiting trough.  Highs will
run below climatological normals by 5 to 10 degrees with lower to
mid 60s in the valleys and mainly 50s over the higher terrain. Mid
and high clouds increase Tue night associated with a mid and upper
level trough moving into the Midwest with lows in the 40s with some
upper 30s over the mountains.

A storm system continues to organize over the Ohio Valley and the
mid Atlantic Region with some showers lifting northward ahead of a
warm front by Wed afternoon. The NBM is aggressive increasing PoPs to
high chance and likely values (55-75%) late Wed afternoon into Wed
night. Periods of rainfall are possible with the low to mid-level
warm advection, as a coastal wave forms potentially near the
Delmarva Region by Thu morning.  With abundant clouds and wet
conditions max temps will run much cooler than normal both Wed and
Thu with widespread 40 and 50s.  The coastal wave and the mid and
upper level trough that sets up over the Northeast may keep numerous
to occasional showers into Friday morning.  Low temps will continue
in the 40s with some upper 30s over the higher terrain. Latest NBM
probabilistic guidance for exceeding 1 inch of rainfall in the 48-hr
period ending 12Z/8am Friday are in the 25-60% range with the
highest probs south and east of Albany. The showers persist during
the day in the cyclonic flow, as the wave moves away and the mid and
upper level trough lingers.  A drying trend may occur by Saturday if
high pressure builds in from southeast Canada.  Temps Fri-Sat will
still run close to 10 degrees below normal.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
Through 18z/Sun...Scattered showers/thunderstorms will continue
to develop and persist through around sunset, with best chances
for multiple rounds of thunderstorms occurring at KGFL and KALB.
Brief periods of MVFR/IFR Vsbys will be possible within
thunderstorms/heavy downpours. Showers/thunderstorms should
decrease from west to east between 23Z/Sat-02Z/Sun. Additional
MVFR Cigs should redevelop toward and after 12Z/Sun with
increasing coverage of lighter rain showers/sprinkles
developing.

South to southeast winds 10-15 KT with gusts of 25-30 KT
possible through this afternoon, shifting into the west after
sunset with the cold frontal passage at 5-10 KT with a few brief
gusts up to 20-25 KT possible. West winds 8-12 KT with some
gusts up to 20-25 KT expected later Sunday morning.

Outlook...

Sunday Night: Moderate Operational Impact. Breezy. Chance of SHRA.
Monday: Moderate Operational Impact. Windy With Gusts To 31 kts. NO SIG WX.
Monday Night: Low Operational Impact. Breezy. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of SHRA.
Wednesday Night: High Operational Impact. Likely SHRA.
Thursday: High Operational Impact. Likely SHRA.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Wasula
NEAR TERM...Wasula
SHORT TERM...Wasula
LONG TERM...Wasula
AVIATION...KL

In the hours before

Local storm report, May 17, 5:28 PM EDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
528 PM EDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Non-Tstm Wnd Dmg 1 E Ilion               43.01N 75.03W
05/17/2025                   Herkimer           NY   Trained Spotter

            Multiple trees down on wires in Ilion on
            Maple Place due to an outflow boundary.

&&

TAW
Local storm report, May 17, 5:29 PM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
529 PM EDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Tstm Wnd Dmg     1 NE Middle Falls       43.11N 73.52W
05/17/2025                   Washington         NY   911 Call Center

            Report of tree down north of Greenwich on
            Rte. 40.

&&

PS
Local storm report, May 17, 5:32 PM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
532 PM EDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Tstm Wnd Dmg     2 WSW Greenwich         43.07N 73.53W
05/17/2025                   Washington         NY   911 Call Center

            Report of trees and wires down along Rte. 40
            south of Greenwich.

&&

PS
Special weather statement, May 17, 5:47 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Albany NY
547 PM EDT Sat May 17 2025

MAZ001-NYZ041-049-050-052>054-084-VTZ013-172230-
Northern Berkshire MA-Eastern Albany NY-Western Rensselaer NY-
Eastern Schenectady NY-Eastern Rensselaer NY-Southern Washington NY-
Southern Saratoga NY-Northern Saratoga NY-Bennington VT-
547 PM EDT Sat May 17 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL BERKSHIRE...EAST
CENTRAL SCHENECTADY...NORTHEASTERN ALBANY...SOUTHEASTERN SARATOGA...
SOUTHERN WASHINGTON...RENSSELAER AND SOUTHWESTERN BENNINGTON COUNTIES
THROUGH 630 PM EDT...

At 547 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greenwich to Latham. Movement was east at
35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Deans Corners, Shakers, Bleecker Stadium, Chiselville, Grangerville,
North Hancock, Cheshire Harbor, Northumberland, Cambridge, South
Shaftsbury, Wayville, Middle Falls, Loudonville, Halls Corner, Best,
East Kansas, Arlington, Albany, Clifton Park Center, and Cohoes.

This includes the following highways...
 Interstate 90 between exits 9 and 24.
 Interstate 87 between exits 23 and 7, and between exits 8A and 16.
 Interstate 787 between exits 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
east central New York...and southern Vermont.

&&

LAT...LON 4310 7308 4255 7313 4264 7391 4319 7379
TIME...MOT...LOC 2147Z 265DEG 29KT 4314 7353 4275 7378

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MEM
Local storm report, May 17, 5:52 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
552 PM EDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     Tstm Wnd Dmg     2 ESE Argyle            43.23N 73.44W
05/17/2025                   Washington         NY   911 Call Center

            Report of a tree down near N street Rd and
            Street Rd.

&&

PS
Local storm report, May 17, 6:16 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
616 PM EDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     Tstm Wnd Dmg     4 SSW Dalton            42.43N 73.20W
05/17/2025                   Berkshire          MA   Amateur Radio

            Report of wires down and arching near the
            intersection of Washington Mt Road and
            Kirchner Road.

&&

PS

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:15 PM EDTSpecial Weather StatementALYFulton45 min
May 17, 8:02 AM EDTSpecial Weather StatementALYHerkimer28 min
May 17, 8:29 AM EDTSpecial Weather StatementALYHamilton46 min
May 17, 8:32 AM EDTSpecial Weather StatementALYHamilton, Herkimer43 min
May 17, 8:40 AM EDTSpecial Weather StatementALYFulton35 min
May 17, 9:13 AM EDTSpecial Weather StatementALYHamilton32 min
May 17, 9:24 AM EDTSpecial Weather StatementALYFulton36 min
May 17, 11:02 AM EDTSpecial Weather StatementALYHamilton, Herkimer28 min
May 17, 11:27 AM EDTSpecial Weather StatementALYHerkimer48 min
May 17, 12:45 PM EDTSpecial Weather StatementALYHerkimer45 min
May 17, 12:53 PM EDTSpecial Weather StatementALYSchenectady52 min
May 17, 1:12 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer, Saratoga, Schenectady, Washington63 min
May 17, 1:27 PM EDTSpecial Weather StatementALYHamilton48 min
May 17, 1:29 PM EDTSpecial Weather StatementALYFulton46 min
May 17, 1:35 PM EDTSpecial Weather StatementALYHerkimer25 min
May 17, 1:58 PM EDTSpecial Weather StatementALYSaratoga32 min
May 17, 2:04 PM EDTSevere Thunderstorm WarningALYHamilton, Warren56 min
May 17, 2:12 PM EDTSpecial Weather StatementALYWashington33 min
May 17, 2:14 PM EDTSpecial Weather StatementALYWarren31 min
May 17, 2:33 PM EDTSpecial Weather StatementALYHerkimer27 min
May 17, 2:48 PM EDTSpecial Weather StatementALYSaratoga, Washington42 min
May 17, 2:55 PM EDTSevere Thunderstorm WarningALYHamilton, Herkimer35 min
May 17, 2:58 PM EDTSevere Thunderstorm WarningALYWarren, Washington37 min
May 17, 3:22 PM EDTAreal Flood AdvisoryALYWarren3 hr
May 17, 3:26 PM EDTSpecial Weather StatementALYSaratoga, Washington34 min
May 17, 3:32 PM EDTSevere Thunderstorm WarningALYSaratoga, Warren, Washington58 min
May 17, 3:49 PM EDTSpecial Weather StatementALYSaratoga41 min
May 17, 3:54 PM EDTSevere Thunderstorm WarningALYFulton, Saratoga, Warren, Washington51 min
May 17, 3:55 PM EDTSevere Thunderstorm WarningALYFulton, Hamilton, Herkimer50 min
May 17, 4:15 PM EDTSpecial Weather StatementALYMontgomery30 min
May 17, 4:27 PM EDTSevere Thunderstorm WarningALYSaratoga, Warren, Washington63 min
May 17, 4:38 PM EDTSevere Thunderstorm WarningALYFulton, Hamilton52 min
May 17, 4:42 PM EDTSpecial Weather StatementALYMontgomery48 min
May 17, 5:06 PM EDTSpecial Weather StatementALYSchenectady, Schoharie39 min
May 17, 5:24 PM EDTSpecial Weather StatementALYSaratoga36 min
May 17, 5:26 PM EDTSevere Thunderstorm WarningALYWashington64 min
May 17, 5:27 PM EDTSpecial Weather StatementALYColumbia48 min
May 17, 5:47 PM EDTSpecial Weather StatementALYRensselaer43 min
May 17, 5:51 PM EDTSevere Thunderstorm WarningALYColumbia39 min
May 17, 5:52 PM EDTSevere Thunderstorm WarningALYAlbany, Rensselaer, Saratoga, Washington68 min
May 17, 7:31 PM EDTSpecial Weather StatementALYUlster44 min
May 17, 7:59 PM EDTSpecial Weather StatementALYDutchess46 min
May 17, 6:42 PM EDTSevere Thunderstorm WarningALYBennington, Windham48 min
May 17, 7:06 PM EDTSpecial Weather StatementALYWindham39 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.